Nebraska, 2023

Drought in Nebraska, March 1 to 31, 2023

March 1 to 31, 2023 · NWS GID · 21 events in 21 counties and zones

S. Drought Monitor (USDM), with 21 of these counties containing D2 throughout the entire month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During March 2023, at least portions of 23 of the 24 South Central Nebraska counties were assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with 21 of these counties containing D2 throughout the entire month. Of greater concern, at least parts of seven counties featured worse-off Extreme Drought (D3) during March. This marked the 14th consecutive month that D2 plagued parts of the local area and the eighth straight month with at least limited coverage of D3. Unfortunately, following some encouraging recent precipitation trends during January-February, March ushered in renewed disappointment as the entire area registered anything from slightly to significantly below normal precipitation (see below for more March precipitation details). Focusing on county-level USDM drought category specifics during March, there was overall-little change across South Central Nebraska as a whole, but officially there was a minor increase in the areal coverage of D2 and a minor decrease of D3. The month opened with at least portions of 21 counties containing D2. This D2 blanketed the majority of real estate along/north of the Highway 6 corridor, with only three far southeastern local counties (Webster/Nuckolls/Thayer) holding onto a varied mix of Moderate Drought (D1) and Abnormally Dry (D0) conditions. On the worst-off side of things, roughly one-eighth of the area opened the month in D3, the majority concentrated within the northeast quadrant of the area. This included all of Nance County, most of Merrick County, and at least small portions of Greeley, Howard, Polk, and Hall counties. Meanwhile, well off to the southwest, a separate patch of D3 also afflicted southwestern Furnas County. Although most places maintained status quo throughout the month, the first USDM release of March (valid March 7th) expanded D2 into roughly the northern two-thirds of Thayer County along with northeastern Nuckolls County, and also expanded D1 into southeastern Thayer County (thus removing the last vestige of D0 within South Central Nebraska). On a more positive, but somewhat surprising note, the March 7th USDM removed D3 from parts of primarily Greeley, Howard and Nance counties (although D3 was not completely removed from these counties). Following these early-month drought category adjustments, the only other change occurred on the March 28th USDM as D2 was expanded across much of York and east-central Hamilton counties (both of these counties now entirely D2). At month's end, only Webster County remained entirely void of D2.

Turning to March 2023 precipitation details, the entirety of South Central Nebraska tallied somewhere between slightly and significantly below normal precipitation. The majority of the 24-county domain totaled between 0.30-1.10 inches, or roughly 20-80 percent of normal. Of note, roughly half of the area measured no more than one-half of normal March precipitation, and roughly 20% of it registered no more than one-third of normal. The overall-highest monthly amounts (greatest concentration of around 1 or more) focused within a corridor extending from southwestern counties (such as Phelps/Kearney) to northeastern counties (such as Polk/Nance/Merrick). Monthly totals in this corridor were bolstered by a fairly narrow swath of heavier precipitation (including as much as 5-9 of snow) that fell on the 25th-26th. Meanwhile, the overall-lowest March precipitation amounts (greatest concentration of around 0.50 or less) focused both within extreme southern areas (mainly the southern halves of counties along the Kansas border) and also parts of far northern and west-central counties such as Valley, Greeley, northern Sherman and Dawson. Per around 150 NWS and NeRAIN/CoCoRaHS observers, some of the highest March tallies featured: 1.32 in Holdrege, 1.31 in Cairo, 1.30 near Giltner and 1.22 nine miles northeast of Palmer. On the much drier side of things, some of the paltriest March totals included: 0.16 in Spalding, 0.18 at North Loup, 0.20 near Sumner and 0.26 in Greeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 28, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1133 PM CST Tue Feb 28 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 107 PM CST Tue Feb 28 2023Key Messages:

Key Messages:

* Light snow event is possible (and forecast) on the order of 0.5
  to 2.0" on Thursday but there is still some uncertainty as to
  evolution and viability as a snow-producer.

* Aside from the coldest day Thursday, temperatures will be at or
  above normal through the forecast, with highs back in the 50s
  Sunday and Monday.

* Mild now, but colder air is lurking and will be back in the area
  mid-next week.

The combination of warm advection and a weak wave have done a good
job at producing some periods of light snow/snow showers today in
the northern forecast area. Satellite depicts some vertical
development of clouds on south side as they lift out suggesting
some convective nature of instability...and thus we have the
passing, small snow showers (even some sleet, graupel, ice pellets
and rain). As mentioned, things are quickly on the move northeast
as expected behind it skies are clear. With sunshine,
temperatures will again be above normal over most of the area. Lee
side surface trough is leading to a developing southeast breeze
today.

The main focus of the forecast is the chance for light snow
Thursday/Thursday evening. To be 100% honest, there is some real
uncertainty with this, but overall the current 0.5" to 2.0" snow
forecast we have is probably reasonable at this point, but may
drop with time. The main upper level system, albeit quite strong,
is set to dive well south of the the forecast across north
central Texas into eastern Oklahoma Thursday. A narrow
frontogenetic band possibly influence but a lead weak wave or jet
structure is currently forecast to slip northeast into the area.
Its pretty narrow and pretty light. Its cold enough for snow, but
temperatures in the middle 30s leads one to think wet snow...and
more challenging to really accumulate during the day. Am not
trying to undercut the forecast set to come, but this could trend
down some over the next 24 hours, as long as the main upper low
doesn't shift north, which has not been suggested so far. Bottom
line is...it is a lighter snow event Thursday, that may or may not
live up to its potential, while creating wet roads during the
day, some icy conditions Thursday night, especially south of
Interstate 80 in Nebraska and across north central Kansas. Believe
the outlying models are exerting too much influence on the blend
forecast product overall as this point.

Prior to that system, a frontal boundary will move across the area
tonight and be reinforced a notch later Wednesday morning with a bit
more northerly flow. Clouds will increase during the day, and
while cooler, the good news its not that much cooler Wednesday,
giving us another day to melt and bring frost out of the ground
(in some areas).

After the Thursday system, the forecast is essentially dry, except
for quick moving weak wave which could produce a bit of light
snow/flurries late Friday night/early Saturday with no
accumulation. Temperatures will again be at or above normal in
general, with Sunday and Monday the warmest days with highs into
the 50s. Pretty nice way to start March!

However, there have been ensemble consistent trends for several
days (honest longer), that cooler weather will settle into the
area about mid-next week. Temperatures in day 7 will show signs
of slipping, but the colder air looks most likely to move in just
outside this 7-day forecast period. Below normal temperatures will
likely last at least a couple of weeks per long-term ensembles,
meaning the middle of March will have a more winter feel than
spring feel.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1128 PM CST Tue Feb 28 2023

Dry weather with VFR conditions are forecast for this TAF period,
with any cloud cover remaining in the mid-upper levels. Winds the
rest of tonight remain westerly, with speeds pick up a bit, closer
to 10-15 MPH. Models continue to show the potential for LLWS at
both sites through around 14Z. Winds during the daytime hours will
turn more NWrly, then northerly, again with speeds around 10-15
MPH...before switching to the NE for the evening hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...NOAA/NWS/Moritz
AVIATION...ADP
Hazardous weather outlook, Feb 28, 1:25 PM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
125 PM CST Tue Feb 28 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
125 PM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of a light, accumulating snow across parts of
the outlook area Thursday and Thursday night. At this time, snow
accumulations of two inches or less are forecast, focused mostly
across a part of north central Kansas and south of Interstate 80
in south central Nebraska.

It should be noted there is still plenty of uncertainty with this
weather system, despite its arrival being less than 48 hours
away. Please monitor the forecast for the latest updates over the
next day or so.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Valley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Greeley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Nance

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Sherman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Merrick

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Dawson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Hall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, York

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Gosper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Phelps

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Kearney

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Adams

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Clay

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Fillmore

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Furnas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Harlan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084143, 1084144, 1084145, 1084146, 1084147, 1084148, 1084149, 1084150, 1084151, 1084152, 1084153, 1084154, 1084155, 1084156, 1084157, 1084158, 1084159, 1084160, 1084161, 1084162, 1090790.